Hail, Cochise
- When
- July 10, 4:00 PM MST
- Where
- Cochise County, 1.37 mi ESE of Sierra Vista
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.540, -110.280
Scattered thunderstorms developed across the Mogollon Rim and International Border during the afternoon and moved west across southeast Arizona through the evening hours. Several storms became severe with damaging winds of 60 to 90 mph that created blowing dust and downed trees and power poles.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Scattered thunderstorms developed across the Mogollon Rim and International Border during the afternoon and moved west across southeast Arizona through the evening hours. Several storms became severe with damaging winds of 60 to 90 mph that created blowing dust and downed trees and power poles. The most extensive structural damage occurred in the Sierra Vista/Fort Huachuca and Green Valley/Sahuarita areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 10, 2:00 PM MST, 2 hours earlier.
Area Forecast Discussion National Weather Service Tucson AZ 200 PM MST Sat Jul 10 2021 .SYNOPSIS... Southern Arizona will remain in an active pattern for isolated thunderstorms and hot daytime highs for the next several days. Impacts will include blowing dust, potential flash flooding and gusty and erratic winds. && .DISCUSSION... Lots of sunshine has allowed energy to build across Southern Arizona today, with Marana and Tucson already at 105 degrees each. High resolution models have continued to point to an active late afternoon start to isolated thunderstorm activity initiating off of the Mogollon Rim. Some convection has already started in Northern Greenlee County, moving swiftly southwestward. With PW values at or above 1.5 inches, heavy localized rainfall will be one of the main impacts to watch for the rest of today. Even with fast moving storms, the flash flooding potential does remain, especially over dry areas and existing burn scars. Additionally, due to the potential for stronger updrafts and accompanying outflow, blowing dust will be an issue for parts of Pinal and Pima County through the evening hours. Therefore, in coordination with WFO Phoenix, we've issued a Blowing Dust Advisory for those areas valid from 00-06 UTC. Another interesting wrinkle is the HREF is highlighting areas near the US/MX border with some interesting updraft helicity probabilities. If storms do fire in those areas, close attention will need to be paid to their structure. Sunday brings another chance for isolated thunderstorm activity, which will continue well into the middle of next week. && .AVIATION...Valid through 12/00Z. ISOLD-SCT SHRA/TSRA over the White Mountains this afternoon will propagate to the southwest through late this evening. Best timing for thunderstorms affecting KTUS is between 11/01z and 11/07z, and KOLS between 02-06z. Wind gusts to 50 kts possible near the strongest TSRA. Otherwise, surface winds less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered thunderstorms are again possible today, forming off the Mogollon Rim this afternoon and moving to the SW during the evening and overnight hours. Gusty outflow winds will be the primary concern with these storms. Min RH values will generally be in the 15-25 percent range for lower elevations through Monday with very good overnight recoveries before increasing Tuesday onward. Surface winds will be light and follow normal daily trends when not influenced by storms. && && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory from 5 PM this afternoon to 11 PM MST this evening for AZZ501-502-504>506. && Public...Singer Aviation...Dang Fire Weather....Dang Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Special Weather Statement National Weather Service Tucson AZ 318 PM MST Sat Jul 10 2021 AZZ509-510-102300- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 318 PM MST Sat Jul 10 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND SOUTHERN GREENLEE COUNTIES UNTIL 400 PM MST... At 317 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Clifton, moving southwest at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clifton, Morenci, Duncan, York, Franklin, Three Way and Guthrie. LAT...LON 3301 10965 3326 10934 3296 10905 3245 10905 TIME...MOT...LOC 2217Z 053DEG 21KT 3294 10915
Special Weather Statement National Weather Service Tucson AZ 340 PM MST Sat Jul 10 2021 AZZ507-513-102315- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 340 PM MST Sat Jul 10 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 415 PM MST... At 338 PM MST, Doppler radar was tracking a cluster of strong thunderstorms around Sierra Vista. These storms were tracking slowly toward the southwest at 5 mph. Winds in excess of 40 mph will be possible with these storms including locally heavy rainfall. Locations impacted include... Sierra Vista, Hereford, Fort Huachuca, Palominas, Coronado National Memorial and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3159 11041 3163 11017 3133 11006 3133 11034 TIME...MOT...LOC 2238Z 040DEG 4KT 3156 11020
The Tucson radar (KEMX), 51 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
11 thunderstorm wind, 3 hail, 3 dust storm, 2 flash flood. Local standard time, as filed.
Thunderstorm winds downed 10 power poles in 2 different areas between Tombstone and Huachuca City. A private weather station at Huachuca City measured a gust to 70 mph at 1704MST near the location where the roof of a store was ripped off. A wind gust to 68 mph was measured at Libby Field on Fort Huachuca at 1711MST. Two miles west at the Pioneer Field ASOS, a wind gust to 91 mph was measured at 1721MST. Near that site, winds destroyed a large reinforced military tent.
Thunderstorm winds downed several trees and power poles in the east part of Safford.
A wind gust to 61 mph was measured in Artesia.
A slow moving thunderstorm produced several minutes of nickel to quarter size hail near Patagonia.
Hopkins RAWS, at an elevation of over 7000ft MSL, recorded a wind gust to 78 mph.
Thunderstorms winds downed 30 power poles and dozens of trees in Green Valley and Sahuarita. One of the downed trees broke a water main and other blocked streets. Around 10,000 customers were without power into the overnight hours. A CoCoRaHS observer on the southeast side of Green Valley measured a wind gust of 66 mph at 1855MST.
Thunderstorm outflow winds produced widespread blowing dust that reduced visibilities to less than a quarter mile from Green Valley to Marana causing traffic disruptions along Interstates 19 and 10.
A wind gust to 60 mph was recorded at Tucson International Airport at 1904MST. Outflow winds downed trees in midtown Tucson and in Marana.
Thunderstorm winds downed power poles near Speedway Blvd and Tanque Verde Loop Rd. A private weather station near Escalante and Freeman Roads measured a gust to 76 mph at 1943MST.
Thunderstorm winds downed multiple trees in eastern Tucson. A wind gust to 64 mph was recorded at Davis-Monthan AFB at 1946MST and a gust to 58 mph was recorded at a private weather station near Irvington and Harrison at 1948MST.
Thunderstorm outflow winds produced widespread blowing dust that reduced visibilities to less than a quarter mile and caused traffic disruptions along Interstate 10 in southern Pinal County.
Thunderstorm outflow winds produced widespread blowing dust that reduced visibilities to less than a quarter mile that caused traffic disruptions along Route 15 and Highway 86 on the Tohono O'odham Nation.
Thunderstorm winds damaged the roof of a storage building, an awning at a gas station and downed several trees in Eloy.
Heavy rain of 2.5 in less than 1 hour at the headwaters of Tanque Verde Creek caused rapid rises of over three feet in Tanque Verde Creek downstream before the channel widens out.
Thunderstorm winds caused minor damage to two homes in Anegam and substantial damage to a home in Comobabi.
Thunderstorm winds caused minor damage to a house in Little Tucson on the Tohono O'odham Nation.
Heavy rain of 2.5 in less than 1 hour at the headwaters of Tanque Verde Creek caused a 1 foot rise in water levels at Tanque Verde Loop Road, resulting in its closure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975672, 975676, 975680, 975681, 975682, 975683, 975734, 975737, 975751, 975743, 975738, 975745, 975752, 975753, 975749, 975754, 975748, 975746, 975755.